Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 108, NWS Tallahassee, FL

November 21, 2023Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this tornado warning at Nov 21, 2023, 5:02 PM CST for Dale County, Geneva County, Houston County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2023, 5:02 PM CST (23:02 UTC)
Expired
Nov 21, 2023, 5:30 PM CST
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 42 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 5:06 PM CSTTORNADO3 Ne Highfalls, ALTrained Spotter Reported Torando.
Nov 21, 5:10 PM CSTTORNADO1 Ese High Bluff, ALNWS Tallahassee Preliminary Survey indicated a EF-1 Tornado with maximum estimated winds of 105mph. Length was 6.3 miles, max width 50 yards. On the ground approximately 11 minutes from 504p CT to 515p CT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WFUS52 KTAE 212302
TORTAE
ALC045-061-069-212330-
/O.NEW.KTAE.TO.W.0108.231121T2302Z-231121T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
502 PM CST Tue Nov 21 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  South central Dale County in southeastern Alabama...
  Northeastern Geneva County in southeastern Alabama...
  Northwestern Houston County in southeastern Alabama...

* Until 530 PM CST.
    
* At 502 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Hartford, or 9 miles northeast of Geneva, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hartford around 505 PM CST.
  Slocomb around 515 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hendrix Crossroad, Hollis Dairy Road, Bailey Crossroad, Light, High
Bluff, Currytown, Highfalls, Dundee, Bald Hill, and Malvern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3108 8582 3114 8588 3132 8553 3111 8545
TIME...MOT...LOC 2302Z 246DEG 25KT 3112 8576 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER
2 follow-up statements
304 
WWUS52 KTAE 212308
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
508 PM CST Tue Nov 21 2023

ALC045-061-069-212330-
/O.CON.KTAE.TO.W.0108.000000T0000Z-231121T2330Z/
Dale AL-Geneva AL-Houston AL-
508 PM CST Tue Nov 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR SOUTH
CENTRAL DALE...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON
COUNTIES...
    
At 508 PM CST, a confirmed tornado was located over Hartford, or 10
miles south of Daleville, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Slocomb around 515 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hendrix Crossroad, Hollis Dairy Road, Bailey Crossroad, Light, High
Bluff, Currytown, Highfalls, Dundee, Bald Hill, and Malvern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3108 8582 3114 8588 3132 8553 3111 8545
TIME...MOT...LOC 2308Z 246DEG 25KT 3114 8571 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER
699 
WWUS52 KTAE 212322
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
522 PM CST Tue Nov 21 2023

ALC045-061-069-212330-
/O.CON.KTAE.TO.W.0108.000000T0000Z-231121T2330Z/
Dale AL-Geneva AL-Houston AL-
522 PM CST Tue Nov 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR SOUTH
CENTRAL DALE...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON
COUNTIES...
    
At 522 PM CST, a confirmed tornado was located near Slocomb, or 9
miles southeast of Daleville, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Dothan around 525 PM CST.

Other locations impacted by this tornadic thunderstorm include
Currytown, Hollis Dairy Road, Bald Hill, Bailey Crossroad, Wicksburg,
and Power Dam Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3114 8568 3122 8572 3132 8553 3119 8548
TIME...MOT...LOC 2322Z 246DEG 25KT 3118 8561 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Nov 21, 2:20 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 21, 2:20 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EST Tue Nov 21 2023

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Wednesday)
Issued at 315 PM EST Tue Nov 21 2023

Afternoon satellite and surface observations show a well-defined
cyclone tracking NE through the Great Lakes with an attendant cold
front extending across the Appalachians to the northern Gulf coast
and warm front penetrating the TN Valley. Meanwhile, vapor imagery
continues to highlight a shortwave digging down from the Midwest and
will be the main upper feature to watch going through tonight. We
remain in a large warm sector where widespread cloudiness and
pockets of showers have been ongoing since this morning. Several
rotating cells have been noted on radar thanks to sufficient deep &
low-level shear in place, but have been mostly weak and transient to
this point.

Current radar trends depict a relative lull in activity across the
service area, though a developing band of convection appears to be
getting gradually organized along a low-level convergence zone
around the I-65 corridor just ahead of the cold front. The 18Z HRRR
has this convective line intensifying through the afternoon as it
gradually marches eastward within a favorable environment for
severe weather where a tongue of modest instability is present,
per latest SPC Mesoanalysis. Hi-res trends suggests the window for
the severe weather threat maximizing is from about 3PM CST to
around midnight EST, with a probable weakening trend thereafter.
A Slight Risk (level 2 of 5) by the SPC is maintained for SE AL,
FL Panhandle, and portions of adjacent SW GA, while a Marginal
Risk (level 1 of 5) extends into the Eastern FL Big Bend through
12Z Wednesday. Greatest threats are damaging wind gusts and
perhaps a couple tornadoes. The former appears more likely given
the linear storm mode and LLJ, but embedded circulations within
the line, or semi-discrete cells out ahead of it could yield
tornadic concerns. A secondary threat is isolated heavy rainfall
that could lead to local runoff issues in urban, low-lying, poor-
drainage spots.

Full frontal passage is expected by mid-to-late Wednesday morning,
which will be met by northwest winds and a drier airmass filtering
in. However, lingering low-level moisture trapped beneath a post-
frontal inversion makes for cool and cloudy conditions. A
somewhat sharp NW-SE low-temperature gradient is forecast tonight
with readings ranging from the mid 50s to mid 60s. Daytime highs
stay mostly in the 60s outside of the Cross City area (low 70s).

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 315 PM EST Tue Nov 21 2023

Thursday will be in between systems with a trough departing to our
east and a trough digging into the western Gulf. Cold air advection
will bring in much cooler air Wednesday night with lows in the lower
to middle 40s. Cloudy skies will linger as moisture lingers in the
upper-levels, and weak cyclogenesis takes place in the southwest
Gulf. Overall, a cool, cloudy, gloomy Thanksgiving is in the cards.
Highs will struggle to get out of the 50s. The cloud cover Thursday
night will likely inhibit much cooling with lows in the middle to
upper 40s. Some light showers are also possible Thursday night,
mainly near the coast and offshore.

&&

.LONG TERM...
(Friday through Monday)
Issued at 315 PM EST Tue Nov 21 2023

Weak upper-level perturbations continue to ride overhead as an area
of low pressure moves east across the southern Gulf of Mexico,
followed by a series of cold fronts. This will keep our forecast
rather gloomy through the long term with limited sunshine, cool
temperatures, and the chance for light showers.
Highs Friday through Monday will be in the middle to upper 60s with
lows in the mid 40s to low 50s. Another push of colder air arrives
early next week beyond the forecast period.

&&

.AVIATION...
(18Z TAFS)
Issued at 315 PM EST Tue Nov 21 2023

A mix of MVFR/VFR conds are ongoing this aftn with widespread cloud
cover and precip. The main concerns are low cigs, bouncing vsbys
from SHRA, and gusty winds. A broken line of SHRA/TSRA still aims to
develop around I-65 over the next couple hrs then move thru the
Wiregrass. Used the latest HRRR to time the onset of thunder via
tempo groups with DHN to be impacted first at ~21Z. Lowest
confidence at VLD where PROB30 is maintained overnight.
Prevailing MVFR/IFR cigs are likely in the latter part of TAF.

&&

.MARINE...
Issued at 315 PM EST Tue Nov 21 2023

A cold front will sweep through the marine area late tonight into
Wednesday morning. Showers and a few storms, some possibly with
strong winds and waterspouts, will remain possible through tonight.
Winds will clock around from the south to the northwest and freshen
tonight as the cold front passes through. Border-line advisory level
winds are expected over the western waters to start Wednesday before
decreasing into the day Thursday. 3 to 5 foot seas will also be slow
to subside. Light to moderate east-northeast winds will continue
beyond Thursday into the weekend with maybe some light occasional
showers.

&&

.FIRE WEATHER...
Issued at 315 PM EST Tue Nov 21 2023

Any wetting rains and/or thunderstorms should come to an end by
Wednesday morning as an associated cold front passes through the Tri-
State area. Northwest winds then filter in with cloudy skies
persisting despite the drying airmass. Light northerly winds on
Thursday lead to low dispersions areawide on Thursday afternoon. Low-
end rain chances return to the forecast on Friday, but are mostly
confined to the coast. Overall, cool and cloudy conditions heading
into the weekend should preclude fire concerns despite no
appreciable rainfall expected beyond tomorrow.

&&

.HYDROLOGY...
Issued at 315 PM EST Tue Nov 21 2023

Rainfall totals so far today have largely been in the 0.5 to 1
inch range in the Panhandle to 0.25 to 0.50 inch in southeast
Alabama and southwest Georgia. We could still see another
widespread 0.25 to 0.5 inch of rain over the next 24 hours. Some
locally higher totals around 1 inch are still possible in heavier,
slower-moving storms. If there are any flood concerns, it'd be
limited to the urban areas. Otherwise, no flooding is expected.
Beyond this system, showers look to be light, only adding maybe
another tenth of an inch to our totals.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  67  43  62 /  90  20   0   0
Panama City   58  64  44  61 /  70  10   0   0
Dothan        54  60  40  59 /  70  10   0   0
Albany        60  63  41  60 /  90  20   0   0
Valdosta      65  67  43  61 /  90  60   0   0
Cross City    67  73  44  64 /  50  60   0   0
Apalachicola  62  66  45  62 /  80  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Wednesday
     for FLZ108-112-114-115.

GA...None.
AL...None.
GM...Small Craft Advisory until 3 PM CST Wednesday for GMZ750-752-770-
     772.

&&

NEAR TERM...IG3
SHORT TERM...Young
LONG TERM....Young
AVIATION...IG3
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...Young

In the hours before

Special weather statement, Nov 21, 4:10 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
410 PM CST Tue Nov 21 2023

ALZ068-FLZ007-009-212245-
Geneva AL-Holmes FL-North Walton FL-
410 PM CST Tue Nov 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN GENEVA...NORTH CENTRAL
WALTON AND NORTHWESTERN HOLMES COUNTIES THROUGH 445 PM CST...

At 409 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Samson, or 12 miles east of Florala, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geneva, Samson, Spears, Gaskin, Sellersville, Lytle, Darlington,
Marl, Logan Field Municipal A/P, Sweetgum Head, Royals Crossroads,
Geneva Municipal A/P, Vaughanville, Somerset, and Eunola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8598 3119 8598 3102 8583 3091 8615
      3098 8620
TIME...MOT...LOC 2209Z 234DEG 21KT 3099 8612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:10 PM CSTSpecial Weather StatementTAEGeneva35 min
Nov 21, 4:29 PM CSTSevere Thunderstorm WarningTAEGeneva46 min
Nov 21, 5:31 PM CSTTornado WarningTAEDale, Henry, Houston17 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.